Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
195 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for painful muscle spasms when diagnosed with cerebral palsy

Answered by
Dr.
Dr. Ajay Panwar

Neurologist

Practicing since :2007

Answered : 1794 Questions

default
Posted on Sat, 13 May 2017 in Brain and Spine
Question: hi, I have a mild case of cerebral palsy, I am high functioning in terms of cognitive ability. The only real outwardly sign of the disorder is that I walk with a limp on my left side. From time to time I deal with muscle spams that can be painful. I have also noticed when I am nervous and on edge my left leg becomes extremely tight and the limp becomes much more pronounced. (it almost becomes like I am drugging my left leg along) I have tried PT overall its beneficial, however in situations where I am nervous my legs still get tight and begin to spasm causing pain. are there any medications or procedure I can look into that will help reduce spasticity. thank you for your time.
doctor
Answered by Dr. Ajay Panwar 41 minutes later
Brief Answer:
Baclofen/Tizanidine/Physical rehabilitation.

Detailed Answer:
Hi,
Thanks for being on HealthcareMagic,
I am Dr.Ajay Panwar, Neurologist, here to answer your query.

Of course there are medicines like Baclofen and Tizanidine, which act as the major antispastic agents. However, physical rehabilitation is extremely important for efficient funtioning.

As per your description, it appears to be mild spasticity, so Baclofen in low dose can be started at night time.

Hope that helps. If you have any further questions, I shall be glad to have you in follow-up.

Regards
Dr.Ajay Panwar,
MD, DM(Neurology)
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Ajay Panwar 3 hours later
Thank you for the informative response. With regard to the baclofen does it possesse any addictive properties? Also can Botox aid with tightness and spasticity? Thank you for your time
doctor
Answered by Dr. Ajay Panwar 13 hours later
Brief Answer:
Botox is for advanced spasticity.

Detailed Answer:
Hi,
Thanks for being in follow-up.

There is no significant addiction problem with Baclofen. Botox is used for advanced spasticity when medicines and physical rehabilitation don't help much.

At your apparent stage, the medicines as I mentioned along with physical therapy will help.

Hope that helps.If you have any further questions,I shall be glad to have you in follow-up else please close the thread,rate it and write a review.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Ajay Panwar 4 hours later
Thanks again for a great answer. With regard to Botox I am a little confused how it eases spasiscity, when I see people with Botox their faces look stiff and tight. I would assume it would have the same effect on the legs.
doctor
Answered by Dr. Ajay Panwar 1 hour later
Brief Answer:
It acts by relaxing the stiff muscles.

Detailed Answer:
Hi,
Thanks for being in follow-up.

Simply, Botox injections relax the muscles in which they are injected.So,selectively the muscles which are tight are injected.The desired effect starts within a couple of week's time and persist usually upto 4-5 months.Then, again Botox is injected.

Hope that helps.If you need any further clarification,you are most welcome else please close the query and write a review.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ajay Panwar 9 hours later
Thank you again for a great answer. With medications like baclofen do people stay on them for short or long term periods
doctor
Answered by Dr. Ajay Panwar 9 minutes later
Brief Answer:
If needed, even for long periods.

Detailed Answer:
Hi,
Thanks for being in follow-up again.

If needed, baclofen can be taken for long periods even.

Hope that helps.If you need any further clarifications,I am gladly open for the same.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ajay Panwar 22 hours later
I have been doing some research on baclofen. I am concerned about the withdrawal effects of the drug. I would like to explore the botox administration, do you think botox could help prevent the muscle spasms I experience when in anxiety producing situations? Thank you again for all your help.
doctor
Answered by Dr. Ajay Panwar 2 hours later
Brief Answer:
Botox is not advisable for you.

Detailed Answer:
Hi,
Thanks for being in follow-up again.

I fear BOTOX may not be the right choice for you.It is used for advanced fixed spasticity and not usually for intermittently occuring spasms as in your case.I use it in badly spastic patients who have not done well with other medicines.Other medicines as advised will better suit your case.If you start searching internet, for every commonly used medicine,you may find a thousand caution words.That's not how the clinical practice goes.BOTOX may sometimes cause excessive weakness of muscles,leading to a temporary phase of paralysis which can be troublesome for the patients.So, its kept as a last option for spasticity.

Hope that helps.You are welcome with your further queries.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Procedures

Recent questions on  Anxiety

doctor1 MD

i m am 52 yrs old. i have complex partial seizures, extreme anxiety, add, and the dreaded menopause. I take 4 draws from a marijauna cigarette...

doctor1 MD

I m a 19 year old male, 163 pounds 6 0 . I take dexedrine 5mg 2x daily(for adhd) and metoprolol half a 25mg pill at night usually(to lower anxiety...

doctor1 MD

I had sex on Thursday. It was unprotected and he accidently came in me. I took a Plan B pill about 2 hours after I came home, but realized it was 2...

doctor1 MD

Hi, I think I am in perimenopause and when I get in bed at night sometimes I m aware of my heartbeat and sometimes it feels like fluttering or...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I just got a recall back from a mammogram app. I'm very scared, what could it be if not cancer?